Why do Dogs Develop Lumps After Injections?

Hi, I have a six-year-old Golden Retriever who is generally healthy minus getting a few hot spots occasionally after swimming. Although we are working with...
Facebook
Twitter
LinkedIn
Pinterest
Email

Hi,

I have a six-year-old Golden Retriever who is generally healthy minus getting a few hot spots occasionally after swimming. Although we are working with our vet to minimize the number of vaccines he gets he still had a reaction to one about two years ago. He developed a large hard lump at the injection site in his hip where the injection was about 3 to 4 weeks after his shot.

Everything turned out fine until recently when he had an antibiotic shot in his shoulder which the vet gave him to help heal his lip fold infection. About a month after the shot he developed a huge bump (which seemed to come up in a matter of hours) the size of a grapefruit at the injection site. We had it biopsied and everything was fine but now I am quite concerned about getting anymore shots in the future as we often hear that dogs can die from vaccine shots.

Is there anything I can do that would boost his immune system so he can handle these shots? Also, should I avoid all or specific shots in the future?

Thanks
Andrea

It is not uncommon for dogs to react to vaccines in the way that yours did. Vaccines work by stimulating the immune system to fight bacteria and viruses. Some individuals react to vaccines excessively, causing lumps (called granulomas) to develop at the site of injection. These lumps generally are not life threatening. However, I always recommend minimal vaccinations in any pet that develops these sorts of lumps.

Although lumps at vaccination sites are not especially uncommon, lumps at antibiotic injection sites are much more rare. The fact that your dog reacted to both implies that his body may have a low tolerance for injections of all sorts. Perhaps the trauma of the needle penetrating the skin caused an exuberant immune system response. Or maybe the antibiotic and the vaccine both triggered inflammation at the injection sites, causing lumps to develop later.

Although I don’t know what exactly is causing your dog’s lumps, I definitely think you should avoid giving him injections if possible. Use oral antibiotics, and keep working with your vet to develop a minimalist vaccine protocol.

One final note. Pets can die from vaccines, but it happens very rarely. It is much more common, in my experience, for pets to die from lack of vaccines. I am aware of six dogs who died of parvovirus (which is preventable with vaccines) in one neighborhood of San Francisco last week. In my career I have not seen even one pet die from a vaccine reaction (although there have been two close calls).

Photo: Ginger has no known history of injection reactions.

8 thoughts on “Why do Dogs Develop Lumps After Injections?”

  1. I took my Yorkie for her annual examination and shots, and she now has a huge lump the size of a baseball on her shoulder area is this normal. I am putting an ice pack on it now and this is 4 days later.

    1. Make sure to try and rub daily to try and work it out! This also happened to my 3 Yorkies. 🙁 I also began to put kombucha on the area. It has many healing properties. And the size has gone down slowly. I would not put ice! Warm compress is better to help break up the lump. I normally scratch and run the top of their butts as I do these things they put the day. I’ve been doin at least 2- 3 times a day. Has been 2 weeks and getting smaller and less dense. Hope this helps! ??

  2. My 7 month old got a heart worm treatment and now 4 weeks after the treatment he has a knot that seems to get bigger every day,and I’m really worried. I was told to keep her from running,jumping,and getting excited,but it’s really hard with a puppy. I was also told to put cold compress on it and it seems like when I do the know gets bigger. What can I do ???

  3. Hey! I have a one year old golden retriever. He ate a rubber balloon and got really sick. He was given antibiotic injections for a week almost and now he has recovered. But after almost a month to this episode, i noticed lumps at 3 sites of injections.
    Is it something to worry about?
    Is there a homeopathic treatment to this?
    How long would it take for the lumps to heal?
    What can i do to help him?
    I am really worried. Please help me out.

  4. A vaccine is a one time shot which protects for life. I have never been re-vaccinated in my life for measles, mumps, etc. I have found out that dogs should only be vaccinated ONCE with possibly ONE booster only….and titer should be done to not over vaccinate. Dogs are developing tumors from being vaccinated year after year…and that is wrong. These tumors are aggressive and are killing our pet family members. Vets are recommending cancer treatments and amputations at a high rate to ‘save’ the affected limb. You would no more have your children vaccinated over and over than you would yourself. Why would you do this to a pet? The bottom line…vets make a ton of money from giving more unneccesary shots…and do not make money from just a check up. This is in every way totally against a doctor’s creed to preserve life and to not kill. STOP MULTIPLE VACCINATIONS.

    1. Sonia Moreau of Rumford maine

      What can I do other then shorten the amount of shots my baby gets. Is ice ok please let me know he never got a lump in the past

  5. Hello thanks for your platform .. my little puppy who is about 4 weeks was was given his first two injections one was vitamin b complex, second was for ticks and internal infection ., so the doctor told me.. he was very ok and healthy after the injections… the next day he took in a poisonous substance and was down by the end of the day , next day I took him to the hospital and he had 3 injections didn’t know for sure what they were for .. and my puppy could not wake up for 3 days, his eyes were closed, no movement , but still breathing now is the third day he has a big swollen area on his head filled with pus .. still only little movement his eyes are beginning to open .. I don’t know what the problem might be pls help out. Thanks

Leave a Comment

Your email address will not be published. Required fields are marked *

Shopping Cart